Alert archive / Pennsylvania / Special Weather Statements in 2015

Special Weather Statement, NWS State College, PA

August 4, 2015Cumberland County, Pennsylvania

NWS State College, PA issued this special weather statement at Aug 4, 2015, 1:54 AM EDT for Cumberland County, Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2015, 1:54 AM EDT (05:54 UTC)
Expired
Aug 4, 2015, 2:30 AM EDT
In force
36 min
Issued by
NWS State College, PA

County Cumberland County, PA

The radar

The State College radar (KCCX), 113 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 5.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2015-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2015-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

090 
WWUS81 KCTP 040554
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 AM EDT TUE AUG 4 2015
 
PAZ056-063-040630-
CUMBERLAND PA-PERRY PA-
154 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...AND PERRY COUNTIES
UNTIL 230 AM EDT...

AT 154 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLOSERVILLE...MOVING EAST AT 40 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PLAINFIELD AROUND 200 AM EDT.
  SCHLUSSER...CARLISLE AND CARLISLE SPRINGS AROUND 210 AM EDT.
  BOILING SPRINGS AROUND 215 AM EDT.
  NEW KINGSTOWN...HOGESTOWN AND WERTZVILLE AROUND 220 AM EDT.
  MECHANICSBURG AROUND 225 AM EDT.
  SHIREMANSTOWN...LOWER ALLEN AND CAMP HILL AROUND 230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LANDISBURG...MESSIAH
COLLEGE...PENN STATE DICKINSON SCHOOL OF LAW AND CITY ISLAND.

LAT...LON 4019 7763 4034 7745 4036 7694 4032 7691
      4030 7692 4027 7691 4024 7687 4021 7687
      4022 7690 4021 7690 4020 7693 4019 7691
      4019 7693 4016 7691 4016 7698 4015 7697
      4015 7703 4012 7707
TIME...MOT...LOC 0554Z 273DEG 33KT 4025 7736 

$$

KF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:45 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 3, 11:45 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 PM EDT MON AUG 3 2015

.SYNOPSIS...
A COLD FRONT WILL PUSH SOUTHEAST AND THROUGH THE STATE OVERNIGHT.
HIGH PRESSURE WILL DOMINATE THE MIDWEEK BEFORE UNSETTLED
CONDITIONS RETURN FOR THURSDAY AND FRIDAY AS A SLOW MOVING FRONT
MOVES BACK INTO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
10 PM UPDATE...

A CLUSTER OF STORMS EXTENDS FROM THE NORTHERN SUBURBS OF
PITTSBURGH TO JUST WEST OF STATE COLLEGE...AND IS TRACKING EAST AT
A DECENT CLIP. EARLIER TALL CORES HAVE COME DOWN QUITE A
BIT...WITH MOST ACTIVITY LOOKING SUB SEVERE AT THIS HOUR. BIGGEST
QUESTION FOR THE NEXT 3-6 HOURS WILL BE HOW PERSISTENT THE STORMS
WILL BE IN THE FACE OF A STABILIZING LOWER ATMOSPHERE. HRRR
SUGGESTS THE SCATTERED...NOT VERY ORGANIZED SHOWERS AND
THUNDERSTORMS CONTINUE THROUGH ABOUT 05-06Z...WHEN ACTIVITY
QUIETS DOWN RAPIDLY REGION-WIDE.

BIGGEST REMAINING THREAT LOOKS TO BE LOCALIZED HEAVY RAIN WITHIN
THE EAST-WEST BAND THAT IS PRETTY MUCH TRACKING DUE EAST. THE
MOVEMENT IS FAIRLY RAPID SO FLOODING THREAT LOOKS MINIMAL UNLESS A
LOCATION MANAGES TO GET HIT SEVERAL TIMES IN A SHORT PERIOD OF
TIME.

LOWS EARLY TUESDAY WILL RANGE FROM THE MID 50S IN THE NW TO MID
60S OVER THE SOUTHEAST.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
A RATHER STRONG UPPER TROUGH AND SECONDARY CFRONT WILL BE DIVING
SE FROM THE UPPER GLAKES REGION. ALTHOUGH THE LLVL ENVIRONMENT
WILL BE DRIER AND SLIGHTLY COOLER IN THE WAKE OF MONDAY NIGHT/S
CFROPA...STG FORCING BENEATH THE L.E. REGION OF A 95 KT JET WILL
LIKELY SPARK AT LEAST ISOLATED TO SCATTERED TSRA ACROSS THE
CENTRAL AND NRN MTNS.

MAX TEMPS WILL VARY FROM THE 70S ACROSS THE NW HALF OF THE
CWA...TO THE 80S IN THE SE HALF. CLOSE TO NORMAL FOR LATE SUMMER.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
THE UPPER LOW OVER NORTHERN QUEBEC SHOULD CONTINUE TO DRIFT TO
THE NORTHEAST AND ZONAL TO SLIGHTLY NORTHWEST FLOW IS EXPECTED TO
FOLLOW AS A QUASI-STATIONARY BOUNDARY HANGS OUT JUST TO THE SOUTH
OF THE STATE. UNCERTAINTY REMAINS IN THE PLACEMENT OF THE
BOUNDARY SO WILL KEEP SOME POP IN THE SRN PART OF THE STATE...BUT
MOST LOCATIONS WILL BE DRY UNTIL THURSDAY INTO THURSDAY NIGHT.
THEN A STACKED LOW WILL SLIDE EASTWARD FROM THE MID MISSISSIPPI
VALLEY AND MAY MAKE A MORE-OR- LESS CONSTANT RAIN INSTEAD OF
SHOWERY/CONVECTIVE PRECIP. THE UPPER LEVEL LOW WILL FINALLY MOVE
OFF LATE NEXT WEEKEND WHICH WILL BE A HERALD FOR QUIETER WEATHER.
TEMPERATURES SHOULD TREND COOLER LATER IN THE WEEK BEFORE WARMING
UP INTO NEXT WEEK.

&&

.AVIATION /04Z TUESDAY THROUGH SATURDAY/...
SCATTERED SHOWERS AND TSTMS WILL CONTINUE TO MOVE WEST TO EAST
ACROSS THE AIRSPACE THROUGH INTO THE PREDAWN HOURS. RADAR TRENDS
ARE STILL FAVORING THE SRN 1/2 OF THE AIRSPACE WITH THE GREATEST
COVERAGE AND RISK OF TSTM IMPACTS. THE LATEST HRRR/COSPA SUGGESTS
STORMS DO NOT EXIT THE ERN AIRSPACE IN ZNY SECTOR UNTIL 08-10Z.
WHILE THE OVERALL CONVECTIVE COVERAGE HAS INCREASED SINCE
00Z...SUSTAINED TERMINAL IMPACTS/SUB-VFR SHOULD BE LIMITED AS THE
STORMS ARE PROGRESSING STEADILY EWD.

THE OTHER POTENTIAL AVN CONCERN IS IFR FOG OR LOW CIGS DEVELOPING
DURING THE PREDAWN HOURS AS SKIES CLEAR. GUIDANCE SEEMS TO FAVOR
THE WRN TAFS GIVEN COMBO OF WLY UPSLOPE FLOW AND NARROWING DEWPT
DEPRESSIONS. CONFIDENCE REMAINS LOW AND THE 06Z SCHEDULED ISSUANCE
CAN FURTHER ADDRESS THIS IF NEEDED.

FOR TUESDAY...LOOK FOR VFR CONDS WITH SCT-BKN CIGS 050 AND SFC
WIND GUSTS 15-20KTS 15-22Z.

OUTLOOK...

WED...VFR. NO SIG WX.

THU-FRI...VFR/MVFR WITH RAIN LKLY AS LOW PRES TRACKS SOUTH OF
CENTRAL PA.

SAT...VFR WITH A LOW CHC OF MVFR IN ISOLATED P.M SHRA/TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LAMBERT
LONG TERM...DANGELO/CERU
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 3, 4:07 AM EDT, 21 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
407 AM EDT MON AUG 3 2015

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-040815-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
407 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AS A COLD
FRONT MOVES THROUGH THE AREA. THE THREAT OF WIND DAMAGE IS GREATER
THAN THE THREAT FOR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Aug 3, 8:06 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
806 PM EDT MON AUG 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MONTMORENCI             41.50N  78.74W
08/03/2015                   ELK                PA   911 CALL CENTER

            TREES DOWN ALONG LONG LEVEL RD

&&

EVENT NUMBER CTP1500300

STEINBUGL
Special weather statement, Aug 3, 11:13 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1113 PM EDT MON AUG 3 2015

PAZ026-027-040400-
MIFFLIN PA-HUNTINGDON PA-
1113 PM EDT MON AUG 3 2015

...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN...AND HUNTINGDON
COUNTIES UNTIL MIDNIGHT EDT...

AT 1112 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FRANKLINVILLE...MOVING EAST AT 30 MPH.

30 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LEWISTOWN...ALFARATA...ALLENSVILLE...BELLEVILLE...BURNHAM...HIGHLAND
PARK...JUNIATA TERRACE...MCALEVYS FORT...REEDSVILLE...STRODES
MILLS...WHIPPLE DAM STATE PARK...YEAGERTOWN...BARRVILLE...
LONGFELLOW...MAITLAND...MCVEYTOWN...PETERSBURG...JUNIATA COLLEGE AND
HUNTINGDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4051 7808 4069 7806 4069 7741 4065 7741
      4061 7750 4058 7750 4051 7761 4049 7761
      4045 7767
TIME...MOT...LOC 0312Z 274DEG 26KT 4060 7797

STEINBUGL
Special weather statement, Aug 4, 12:08 AM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1208 AM EDT TUE AUG 4 2015

PAZ056-040430-
PERRY PA-
1208 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT PERRY COUNTY UNTIL 1230 AM
EDT...

AT 1206 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MEXICO...MOVING EAST AT 35 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  NEWPORT AND NEW BLOOMFIELD AROUND 1220 AM EDT.
  NEW BUFFALO AND DUNCANNON AROUND 1230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LIVERPOOL AND
MILLERSTOWN.

LAT...LON 4036 7758 4038 7753 4040 7754 4041 7753
      4044 7746 4056 7717 4058 7718 4060 7710
      4060 7696 4056 7699 4051 7698 4049 7695
      4047 7695 4042 7701 4038 7703 4036 7701
      4036 7694 4033 7691 4033 7692
TIME...MOT...LOC 0406Z 278DEG 32KT 4051 7731

KF
Special weather statement, Aug 4, 1:02 AM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
102 AM EDT TUE AUG 4 2015

PAZ058-059-040600-
SCHUYLKILL PA-LEBANON PA-
102 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT LEBANON...AND SCHUYLKILL
COUNTIES UNTIL 200 AM EDT...

AT 101 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LYKENS...MOVING EAST AT 40 MPH.

40 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MINERSVILLE...POTTSVILLE...SCHUYLKILL HAVEN...BRANCHDALE...
DONALDSON...FORRESTVILLE...FORT INDIANTOWN GAP...FREDERICKSBURG...
FRIEDENSBURG...KLINGERSTOWN...LICKDALE...MARLIN...MCKEANSBURG...
ORWIGSBURG...PINE GROVE...PORT CARBON...RENNINGERS...SELTZER...TOWER
CITY AND TREMONT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 78 FROM MILE MARKERS 0 TO 8.
 INTERSTATE 81 FROM MILE MARKERS 89 TO 113.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4064 7600 4057 7602 4058 7604 4053 7617
      4049 7644 4043 7633 4042 7666 4047 7668
      4056 7654 4066 7670 4068 7666 4071 7587
      4069 7587
TIME...MOT...LOC 0501Z 269DEG 33KT 4057 7671

STEINBUGL
Special weather statement, Aug 4, 1:15 AM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
115 AM EDT TUE AUG 4 2015

PAZ026-034>036-040545-
BEDFORD PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-
115 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...HUNTINGDON...
FRANKLIN...AND FULTON COUNTIES UNTIL 145 AM EDT...

AT 115 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKHILL FURNACE...MOVING EAST AT 40 MPH.

50 MPH WIND GUSTS AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DOYLESBURG AND WILLOW HILL AROUND 130 AM EDT.
  ROXBURY AROUND 135 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BROAD TOP CITY...
CASSVILLE...COALMONT...DEFIANCE AND HOPEWELL.

LAT...LON 4015 7864 4026 7832 4025 7829 4027 7827
      4038 7795 4032 7773 4027 7770 4029 7767
      4025 7767 4026 7764 4023 7765 4022 7764
      4023 7760 4021 7760 4019 7763 4014 7759
      3991 7812
TIME...MOT...LOC 0515Z 289DEG 35KT 4024 7790

KF
Special weather statement, Aug 4, 1:54 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
154 AM EDT TUE AUG 4 2015

PAZ056-063-040630-
CUMBERLAND PA-PERRY PA-
154 AM EDT TUE AUG 4 2015

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...AND PERRY COUNTIES
UNTIL 230 AM EDT...

AT 154 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BLOSERVILLE...MOVING EAST AT 40 MPH.

50 MPH WIND GUSTS AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  PLAINFIELD AROUND 200 AM EDT.
  SCHLUSSER...CARLISLE AND CARLISLE SPRINGS AROUND 210 AM EDT.
  BOILING SPRINGS AROUND 215 AM EDT.
  NEW KINGSTOWN...HOGESTOWN AND WERTZVILLE AROUND 220 AM EDT.
  MECHANICSBURG AROUND 225 AM EDT.
  SHIREMANSTOWN...LOWER ALLEN AND CAMP HILL AROUND 230 AM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LANDISBURG...MESSIAH
COLLEGE...PENN STATE DICKINSON SCHOOL OF LAW AND CITY ISLAND.

LAT...LON 4019 7763 4034 7745 4036 7694 4032 7691
      4030 7692 4027 7691 4024 7687 4021 7687
      4022 7690 4021 7690 4020 7693 4019 7691
      4019 7693 4016 7691 4016 7698 4015 7697
      4015 7703 4012 7707
TIME...MOT...LOC 0554Z 273DEG 33KT 4025 7736

KF

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:13 PM EDTSpecial Weather StatementCTPMifflin47 min
Aug 3, 11:34 PM EDTSevere Thunderstorm WarningCTPHuntingdon, Juniata, Mifflin70 min
Aug 4, 12:08 AM EDTSpecial Weather StatementCTPPerry22 min
Aug 4, 12:25 AM EDTSevere Thunderstorm WarningCTPDauphin, Perry53 min
Aug 4, 1:02 AM EDTSpecial Weather StatementCTPSchuylkill58 min
Aug 4, 1:15 AM EDTSpecial Weather StatementCTPFulton30 min
Aug 4, 1:59 AM EDTSpecial Weather StatementCTPAdams, Franklin31 min
Aug 4, 2:26 AM EDTSpecial Weather StatementCTPFulton34 min
Aug 4, 2:41 AM EDTSpecial Weather StatementCTPAdams, York49 min
Aug 4, 2:52 AM EDTSevere Thunderstorm WarningCTPAdams, York83 min
Aug 4, 3:38 AM EDTSpecial Weather StatementCTPTioga37 min
Aug 4, 3:58 AM EDTSpecial Weather StatementCTPLancaster32 min

Nearby

Special Weather Statements in Pennsylvania, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.